Neurological adverse effects of methylphenidate may be misdiagnosed as meningoencephalitis

Luke Blagdon Snell, Dinkar Bakshi

Research output: Contribution to journalArticlepeer-review

4 Citations (Scopus)

Abstract

We present a case of adverse neurological effects of methylphenidate therapy for attention deficit and hyperactivity disorder (ADHD). A 7-year-old boy presented to the emergency department (ED) having developed ataxic gait, orofacial dyskinesias and choreoathetosis of the limbs. The results of all blood investigations, EEG and CT scan of the head were unremarkable. Subsequently, a detailed history revealed he was being treated for ADHD, being started on methylphenidate in the past 3 months. Discontinuation of methylphenidate led to significant and rapid amelioration of neurological adverse effects.

Original languageEnglish
JournalBMJ case reports
Volume2015
DOIs
Publication statusPublished - 16 Jun 2015

Keywords

  • Attention Deficit Disorder with Hyperactivity/drug therapy
  • Central Nervous System Stimulants/adverse effects
  • Child
  • Diagnostic Errors
  • Gait Ataxia/chemically induced
  • Humans
  • Male
  • Meningoencephalitis/diagnosis
  • Methylphenidate/adverse effects
  • Treatment Outcome

Cite this